IDEAS home Printed from
   My bibliography  Save this article

Tax Basis And Nonlinearity In Cash Stream Valuation


  • Jaime Cuevas Dermody
  • R. Tyrrell Rockafellar


The value of a future cash stream is often taken to be its net present value with respect to some term structure. This means that a linear formula is used in which each future payment is discounted by a factor deemed appropriate for the date on which the payment will be made. In a money market with taxes and shorting costs, however, there is no theoretical support for the existence of a universal term structure for this purpose. What is worse, reliance on linear formulas can be seriously inaccurate relative to true worth and can lead to paradoxes of disequilibrium. A consistent no-arbitrage theory of valuation in such a market requires instead that taxed and untaxed investors be grouped in separate classes with different valuation operators. Such operators are linear to scale but nonlinear with respect to addition. Here it is established that although these valuation operators provide general bounds applicable across an entire class, individual investors within a tax class can have more special operators because of the influence of existing holdings. These customized valuation operators have the feature of not even being linear to scale. In consequence of this nonlinearity, investors from the same or different tax classes can undertake advantageous trades even when the market is in a no-arbitrage state, but such trade opportunities are limited. Some degree of activity in financial markets can thereby be understood without appeal to differences in utility functions or temporary disequilibrium due to random disturbances. Copyright 1995 Blackwell Publishers.

Suggested Citation

  • Jaime Cuevas Dermody & R. Tyrrell Rockafellar, 1995. "Tax Basis And Nonlinearity In Cash Stream Valuation," Mathematical Finance, Wiley Blackwell, vol. 5(2), pages 97-119.
  • Handle: RePEc:bla:mathfi:v:5:y:1995:i:2:p:97-119

    Download full text from publisher

    File URL:
    File Function: link to full text
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. Teemu Pennanen, 2014. "Optimal investment and contingent claim valuation in illiquid markets," Finance and Stochastics, Springer, vol. 18(4), pages 733-754, October.
    2. Frank Milne & Edwin Neave, 2003. "A General Equilibrium Financial Asset Economy with Transaction Costs and Trading Constraints," Working Papers 1082, Queen's University, Department of Economics.
    3. Napp, Clotilde, 2001. "Pricing issues with investment flows Applications to market models with frictions," Journal of Mathematical Economics, Elsevier, vol. 35(3), pages 383-408, June.
    4. Elyès Jouini, 2003. "Market imperfections, equilibrium and arbitrage," Finance 0312005, EconWPA.
    5. Jouini, Elyes & Koehl, Pierre-F. & Touzi, Nizar, 2000. "Optimal investment with taxes: an existence result," Journal of Mathematical Economics, Elsevier, vol. 33(4), pages 373-388, May.
    6. Teemu Pennanen, 2011. "Arbitrage and deflators in illiquid markets," Finance and Stochastics, Springer, vol. 15(1), pages 57-83, January.
    7. Bjarne Jensen, 2009. "Valuation before and after tax in the discrete time, finite state no arbitrage model," Annals of Finance, Springer, vol. 5(1), pages 91-123, January.
    8. Stehle, Richard & Jaschke, Stefan R. & Wernicke, S., 1998. "Tax clientele effects in the German bond market," SFB 373 Discussion Papers 1998,11, Humboldt University of Berlin, Interdisciplinary Research Project 373: Quantification and Simulation of Economic Processes.
    9. Teemu Pennanen, 2008. "Arbitrage and deflators in illiquid markets," Papers 0807.2526,, revised Apr 2009.
    10. Paolo Guasoni & Mikl'os R'asonyi, 2015. "Hedging, arbitrage and optimality with superlinear frictions," Papers 1506.05895,
    11. repec:dau:papers:123456789/5600 is not listed on IDEAS

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:bla:mathfi:v:5:y:1995:i:2:p:97-119. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing) or (Christopher F. Baum). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.